Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Northern Indiana

May 18, 2000Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2000, 2:28 PM EDT for Branch County, Michigan. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 2:28 PM EDT (18:28 UTC)
Expired
May 18, 2000, 3:10 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:40 PM EDTHail 0.75Coldwater, MI
May 18, 2:45 PM EDTHail 0.75Coldwater, MI
May 18, 2:45 PM EDTHail 2Coldwater, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 181828
SVRFWA
MIC023-181910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN MICHIGAN

* UNTIL 310 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BRONSON...OR ABOUT 7 MILES
  EAST OF STURGIS...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BRONSON
  COLDWATER
  QUINCY

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK 
SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4207 8530 4176 8530 4177 8484 4214 8478

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:26 PM EDT, 2 minutes earlier.

Area forecast discussion, May 18, 2:26 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 PM EST THU MAY 18 2000

FCST DILEMMA ARE POPS/TEMPS AND SVR/HEAVY RAIN THREAT THIS EVENING.

17Z SFC MAP SHOWING TRIPLE POINT LOW NR KCNC AND WARM FRONT SNAKING
EWD ALG A KOXV...KDVN...KVPZ...KDTX LINE. DEEPENING COLD POOL IN
ASSOC/W DVLPG CONVECTIVE CLUSTER OVR N IL/IN PUSHING BNDRY SWD THRU
N IL/IN ATTM. ADDITIONAL STORMS DVLPG INVOF TRIPLE POINT LOW SWD ALG
TRAILING COLD FRONT THRU NE MO. PROFILER/VWP ALL SHOWING STG LOW
LVL JET IN PLACE ACRS WARM SECTOR COINDICENT WITH APPROACHING MID
LVL SPEED MAX AND SHORTWAVE TROF IN MO.

12Z MODELS IN DECENT AGREEMENT WITH LG SCALE FTRS. ETA INITIALIZED
SFC LOW IN IA BETTER AND ITS 6HR QPF PICKS UP DVLPG CONV BEST.
MAIN PROBS THIS AFTERNOON/EVENING ARE CONT SVR THREAT AND GROWING
POTENTIAL FOR HEAVY RAIN. 12Z RAOBS/VIS IMAGERY CONT TO INDICATE
MAJORITY OF WARM SECTOR REMAINS CAPPED. WITH LOW LVL JET PROGGED TO
CONT BACKING AHD OF LOW AND TREMENDOUS LG SCALE ASCENT/CVRG ON NOSE
OF JET AND HIGH PWATS...SVR THREAT TO CONT INTO THIS EVENING
WITH FLOODING A BIGGER CONCERN OVERNIGHT. THIS IS SIMILAR TO WHAT HAS
OCCURRED OVR THE KGRR FA. ETA/NGM QPFS PRETTY GENEROUS WITH 1.5-2.0
INCHES PROGGED.

LOW CONTS TO FILL OVERNIGHT WITH 850MB CONV BNDRY PARKED OVR N HALF
OF CWA WHICH WILL CONT RAIN INTO TOMORROW AM. OTHERWISE CAA ON
BACKSIDE OF SYS AND CLDS WILL KEEP DIURNAL TEMP RISE AT A MINIMUM.
CONT CYCLONIC FLOW FRI NIGHT WILL KEEP CLDS IN UNTIL RIDGE AXIS
WORKS IN SAT AND THINGS FINALLY DRY OUT.

WILL WAIT UNTIL ISSUANCE TIME BEFORE MAKING DECISION ON NEED FOR FFA.

.IWX...TOR WATCH FOR IND COUNTIES UNTIL 21Z...SEVERE WATCH 5UNTIL 00Z
FOR REMAINDER OF FA.

TEH

In the hours before

Special weather statement, May 18, 11:17 AM EDT, 3 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1017 AM EST THU MAY 18 2000

...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON...

A STRONG LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHERN IOWA THIS
MORNING WITH A WARM FRONT EXTENDING EASTWARD INTO EXTREME NORTHERN
INDIANA AND A SIGNIFICANT UPPER LEVEL JET STREAK COMING OUT OF
MISSOURI. THIS COMBINED WITH INCREASING DESTABILIZATION AHEAD OF
THIS SYSTEM WILL ALLOW FOR RAPID THUNDERSTORM DEVELOPMENT BY EARLY
AFTERNOON. PRIMARY THREATS WILL BE LARGE HAIL NORTH OF THE WARM
FRONT AND DAMAGING WINDS AND ISOLATED TORNADOES ALONG AND SOUTH OF
THE WARM FRONT. THE ENTIRE AREA IS AT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON WITH THE GREATEST RISK FOR ISOLATED TORNADOES ALONG
AND SOUTH OF A KNOX TO DEFIANCE LINE. CURRENT INDICATIONS POINT TO
RAPID THUNDERSTORM DEVELOPMENT OVER NORTHWEST INDIANA BETWEEN 1100 AM
AND 100 PM.

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR THE LATEST ON THIS DEVELOPING SEVERE WEATHER
THREAT.

TEH

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.